stupid chemo

I really am not liking this chemo.  I should be grateful because I have been lucky overall really.  Minimal symptoms that have been manageable.  But really.  UGH!!!

My patter seems to be ok the first day.  Second day I get that white blood cell (wbc) shot that burns…hate it.  Then usually the fatigue sets in.  It was worse the second time.  For the first three days I was pooped!! It felt like a magnet was pulling every cell in my body to the floor.  I had minor nausea that meds took care of.  The first time about a week and a half post treatment I had the bone pain they tell you about.  Apparently, my bones were making new wbc’s and causing me to have minor pain.  But, then it got worse…o my! that did not feel good at all.  I went from Ibuprofen to Tylenol with codeine.  Much better.  I also tend to lose my sense of taste.  Things taste very metallic like they say they will.  It helps to use plastic utensils.  I find the only things that I taste are spicy brown mustard, ginger cookies, ginger ale, and apricot juice.  O yeah, and that yummy orange sherbert from the orange leaf.  The second time around I found myself buying an entire army of gingerboy cookies from the local market since it was the holiday season.  LOL.  I try to eat but it just isn’t good.  My hair fell out as well.  This happened about 14 days into the second treatment.  My scalp got sore, like when you bang your head on the trunk.  Very itchy too.  By the next morning, minor handfuls were coming out.  SO …to hell with that…I went and got my husbands clippers and off it went.  It felt SOOOOO much better getting rid of my hair.  I take Benadryl for the itchiness and ibuprofen for the pain….much better.  I also have soreness in my mouth.  The base of my tongue gets super sore and I get sore throat.  The MD gave me a “magic solution” called Kelly’s mouth wash.  It is a combo of things your local pharmacy can put together.  it worked wonders!!  get it.    I don’t have lymphedema but as a precaution my MD has suggested that I get a compression sleeve for when I travel and exercise.  Talk to them about it.  I got mine from Lymphdivas.com.

So…basically I go from fatigue, to nausea, to bone pain, to fever, to tastelessness.  what fun right?

there are many things you can do to help.  See below and talk to your doctor first:

bone pain – Ibuprofen.  If severe call your oncologist and they will give you something stronger for the pain

Nausea – I have two RX’s…Compazine and Ativan

mouth sores – magic mouth wash you get from your oncologist USE IT!  it does wonders

 fever – If it gets to 100.5 call your oncologist or nurse on call.  you may have infection

Fatigue – rest when you need to.  Listen to your body.  But, moving around actually helps combat the fatigue so if you can go for a walk.  Do a few minor exercises.

EAT – even if you don’t want to.  You have to stay healthy and this isn’t the time to lose weight.  I find if I just can’t eat, juicing helps.  At least I get the nutrition in me.  Eat whatever you can.  I find a lot of small meals and snacking gets me by.  I can’t do a huge meal.

Diarrhea/constipation – these happen…use immodium ad or a laxative.

Hair Loss – there are several great companies that do scarves.  Google them.  Just type in chemo scarves.  I used amazon.com and got two from turbonplus.  Love them.

hope this helps.  Most importantly DON’T BE AFRAID TO ASK QUESTIONS!!!  CALL YOUR ONCOLOGIST!!

Advertisements

5 thoughts on “stupid chemo

  1. ROBERT WHITNEY says:

    I’ve just become aware of your blog, and I have digested your writing to date, Kathryn, and I am in awe (an overworked term, but right on in this case) of your relatings, your attitude, and your ways of both describing your innermost feelings while providing oodles of inspiration for we blessed receivers. Thank you for sharing your journeys, and I’m honored and blessed to know you.

  2. susanalley says:

    STUPID, about says it all, doesn’t it!!!!
    I share your anger/

  3. Romerica Mitchell says:

    Wow, everything is a struggle .The more you overcome the more challenging it becomes.
    THAT IS STUPID . But you have to give it your all.
    FRUSTRATING !!!!!!!!!!!!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s